Iowa, 2013

Hail and Damaging Winds in Iowa, April 9 to 10, 2013

April 9 to 10, 2013 · NWS DMX · 18 events in 12 counties and zones

A very strong frontal boundary was in place across Iowa during the afternoon of the 9th. Temperatures were in the mid 20s over the far northwest corner of the state, with low 80s in the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$142,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very strong frontal boundary was in place across Iowa during the afternoon of the 9th. Temperatures were in the mid 20s over the far northwest corner of the state, with low 80s in the southeast. Dewpoints reached the mid 50s to low 60s over the southeast as well. Moisture continued to stream into the state on a 30 to 40 MPH low level jet. Precipitable water values increased to between 1 and 1.3 inches. CAPE was around 1000 J/kg across the area with an effective shear of 45 to 55 kts. There was little DCAPE available, however the CAPE in the -10 to -30 C layer of the atmosphere was around 300 J/kg. Thunderstorms formed deep in the cold air from west central through north central into parts of northeast Iowa. The storms produced hail, sufficient to cover the ground in many instances, and scattered high wind events. Nearly all of the storms produced at least small hail with the stronger storms producing severe to significant hail. The largest hail reported was in Crawford County, where 2 inch diameter hail fell south of Charter Oak. Storms produced high winds in the northwest, with damage reported in Pocahontas and Kossuth Counties. A shed was blown over by thunderstorm winds in Pocahontas County at Laurens. Power lines were blown down in Kossuth County at Fenton, while a barn and outbuilding was toppled east of Whittemore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 9, 3:21 PM CST, 49 minutes earlier.

Area forecast discussion, Apr 9, 3:21 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT TUE APR 9 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 404 PM CDT TUE APR 9 2013

SFC LOW SITUATED OVER OKLAHOMA WITH AN INVERTED TROF AXIS EXTENDING
NORTHEASTWARD INTO SOUTH CENTRAL/SOUTHEASTERN IOWA. WEAK
BOUNDARY/COLD FRONT DROPPING SOUTHEAST ACROSS THE CWA...WITH LOW CIGS
AND LIGHT DRIZZLE/SHOWERS BEHIND IT. NEXT FEW WAVES OF ENERGY
LIFTING NORTHEASTWARD FROM THE BASE OF THE TROUGH LATE THIS
AFTERNOON INTO TONIGHT. FIRST ONE CURRENTLY RESPONSIBLE FOR AREA OF
THUNDERSTORMS ACROSS EASTERN NEBRASKA WHICH COULD CONTINUE TO
PROGRESS EASTWARD AND COULD REACH OUR WESTERN CWA BY EARLY EVENING.
OTHERWISE STRONGER PUSH OF ENERGY TO LIFT UP TOWARD THE CWA BY LATE
THIS EVENING INTO LATE TONIGHT...WITH ANOTHER ROUND
SHOWERS/THUNDERSTORMS EXPECTED TO SPREAD ACROSS THE CWA.
TEMPERATURES ACROSS THE NORTH ALREADY CLOSE TO FREEZING AND EXPECTED
TO DROP A FEW DEGREES OVERNIGHT. WARM LAYER ALOFT REMAINS...SO
INCREASINGLY LIKELY CHANCE FOR SOME RAIN CHANGING TO FREEZING RAIN
EXPECTED ACROSS NORTHERN CWA AFTER MIDNIGHT. THEREFORE WILL BE
ISSUING A WINTER STORM WARNING FOR NORTHERN CWA...WHERE SOME ICE
ACCRUAL IS POSSIBLE LATE TONIGHT COMBINED WITH ADDITIONAL WINTRY
PRECIPITATION LATER WEDNESDAY. FOR NOW...LOOKS LIKE ICE
ACCUMULATIONS OF AROUND A FEW HUNDREDTHS TO POSSIBLY AS MUCH AS A
TENTH OF AN INCH OF ICE IS POSSIBLE THROUGH SUNRISE.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 404 PM CDT TUE APR 9 2013

CURRENT SYSTEM WILL REMAIN PROBLEMATIC THE NEXT SEVERAL DAYS.
COLDER AIR CONTINUES TO FILTER INTO THE FORECAST AREA WITH
TEMPERATURES IN THE MID 30S ALREADY OVER THE NORTHWEST WHILE MID
70S REMAIN OVER THE FAR SOUTH. BOUNDARY WILL CONTINUE TO SINK
SOUTH THROUGH THE PERIOD WITH MAINLY AT OR BELOW FREEZING
TEMPERATURES WEDNESDAY AND THURSDAY OVER THE NORTH. WARM NOSE
ALOFT REMAINS FOR A PERIOD WITH FREEZING RAIN POTENTIAL CONTINUING
OVER THE NORTH. CERTAINLY POTENTIAL OVER THE NORTHWEST FOR ONE
QUARTER INCH OR MORE ICE POSSIBLE THROUGH NOON WEDNESDAY.
PRECIPITATION WILL GRADUALLY TRANSITION TO SLEET OR SNOW AS THE
COLD DEPTH INCREASES AND STRENGHTENS BELOW THE WARM NOSE ACROSS
THAT REGION AND EVENTUALLY CHANGE TO ALL SNOW AS THE LAST
SIGNIFICANT WAVE MOVES THROUGH WEDNESDAY NIGHT AND THURSDAY. FOR
THIS REASON...WILL ISSUE A SMALL WINTER STORM WARNING ACROSS THE
FAR NORTHWEST FROM MIDNIGHT TONIGHT THROUGH NOON THURSDAY. 3 TO 6
INCHES OF SNOW IS POSSIBLE OVER THE WARNED AREA BY NOON THURSDAY.

FARTHER SOUTH...CURRENTLY DO NOT HAVE A BUFFER WINTER STORM WATCH
WHICH STILL MAY BE NEEDED. HOWEVER THERMAL PROFILES REMAIN WARM
ENOUGH THAT THE WINTRY PRECIPITATION SHOULD HOLD OFF UNTIL A
PERIOD OF CHANGE OVER TO SNOW MAINLY ALONG AND NORTHWEST OF A
WATERLOO TO DES MOINES TO ATLANTIC LINE. THE SYSTEM FINALLY SHIFTS
OUT OF THE AREA THURSDAY NIGHT INTO FRIDAY.

COOL ON FRIDAY THEN GRADUAL WARMING INTO THE WEEKEND. ANOTHER
SYSTEM WILL APPROACH FOR SATURDAY NIGHT AND SUNDAY WITH THE NEXT
CHANCE FOR PRECIPITATION. GENERALLY COOL AND BELOW NORMAL FOR
EARLY NEXT WEEK.

&&

.AVIATION...09/18Z
 ISSUED AT 1247 PM CDT TUE APR 9 2013

COMPLEX SCENARIO TODAY INTO WEDNESDAY...WITH INCREASING CHANCES
FOR PRECIPITATION ACROSS THE AREA. SOUTHERN TAF SITES COULD SEE
SOME CHANCE FOR SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON
INTO EARLY EVENING...WITH STEADY RAIN EXPECTED LATE TONIGHT INTO
WEDNESDAY. NORTHERN TAF SITES EXPECTING RAIN TO MOVE IN TOWARD
THIS EVENING AND THEN POSSIBLY MIXING WITH FZRA TOWARD SUNRISE
WEDNESDAY INTO WEDNESDAY MORNING. MVFR TRENDING TOWARD IFR VSBYS
POSSIBLE...WITH NORTHERN TAF SITES EXPECTED TO REMAIN IN MVFR/IFR
CIGS WITH POSSIBLE LIFR. SOUTHERN TAF SITES EXPECTED TO DROP TO
IFR/LIFR CIGS LATER THIS EVENING INTO TONIGHT.

&&

.HYDROLOGY...
ISSUED AT 404 PM CDT TUE APR 9 2013

OBSERVED AND FORECAST RAINFALL ARE NOT EXPECTED TO RESULT IN
WIDESPREAD SIGNIFICANT FLOOD IMPACTS ACROSS CENTRAL IOWA FOR THE
NEXT FEW DAYS. THE THREAT OF FLOODING AND FLASH FLOODING IS NOT
PRESENTLY HIGH ENOUGH TO WARRANT A FLOOD WATCH. HIGHER PROBABILITIES
OF FLOODING EXIST TO THE EAST OF THE CWA...ACROSS THE DVN AND ARX
CWAS.

THE FLASH FLOOD THREAT IS MINIMAL OVER THE NEXT 24-48 HRS CENTRAL
AND NORTH. SOME SHORT-TERM LOCALIZED MINOR FLOODING...INCLUDING SOME
MINOR URBAN FLOODING...MAY OCCUR HOWEVER. COMPARISON OF PRESENT
GRIDDED FLASH FLOOD GUIDANCE TO WPC QPF ENSEMBLES YIELDS LOW
PROBABILITIES OF REACHING OR EXCEEDING FLASH FLOOD GUIDANCE ACROSS
THE NORTHWEST TWO THIRDS OF THE CWA. BEST CHANCE FOR FLASH
FLOODING IS OVER THE FAR EAST AND SOUTH AND WILL MATCH SURROUNDING
OFFICES WITH A WATCH ACROSS THOSE AREAS.

A SLIGHTLY ELEVATED FLASH FLOOD THREAT DOES EXIST IN OUR
CWA...HOWEVER...NORTH OF US HWY 18. SOME GROUND FROST STILL EXISTS
IN THAT AREA...SO RUNOFF MAY BE HIGHER THERE THAN ELSEWHERE FOR
SIMILAR AMOUNTS OF RAINFALL. STILL...THOUGH...THE FLOOD THREAT THERE
IS NOT HIGH ENOUGH TO WARRANT A FLASH FLOOD WATCH.

THE RIVER FLOOD THREAT IS GENERALLY LOW OVER THE NEXT 24-48 HRS.
BEST CHANCES FOR QPF ENSEMBLE HYDROGRAPHS SUGGEST THAT ONLY A
COUPLE RIVER FORECAST POINTS MAY APPROACH OR REACH FLOOD STAGE. A
FEW RIVER FORECAST POINTS MAY APPROACH OR EXCEED BANKFULL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY
AFTERNOON FOR APPANOOSE-BLACK HAWK-BREMER-BUTLER-DAVIS-DECATUR-
GRUNDY-LUCAS-MAHASKA-MONROE-POWESHIEK-RINGGOLD-TAMA-TAYLOR-
WAPELLO-WAYNE.

WINTER STORM WARNING FROM 1 AM WEDNESDAY TO 1 PM CDT THURSDAY
FOR EMMET-KOSSUTH-PALO ALTO-WINNEBAGO.

&&

SHORT TERM...BEERENDS
LONG TERM...DONAVON
AVIATION...BEERENDS
HYDROLOGY...ZOGG
Hazardous weather outlook, Apr 9, 3:45 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT TUE APR 9 2013

IAZ007-016-017-023>026-033>037-044>049-057>061-070>074-081>083-
102145-
WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-
CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-
WARREN-MARION-ADAMS-UNION-CLARKE-
445 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS TONIGHT WITH THE PRIMARY
THREAT BEING HALF DOLLAR SIZED HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GRADUAL CHANGE OVER TO A WINTRY MIX OF PRECIPITATION IS POSSIBLE
WEDNESDAY THROUGH THURSDAY. MINOR ICING IS POSSIBLE NORTH OF
HIGHWAY 20 WEDNESDAY ALONG WITH SOME SNOW ACCUMULATIONS INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY...BUT OVERALL IS NOT LIKELY.

IAZ004>006-015-102145-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-
445 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THROUGH THURSDAY MORNING.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

A LOCALIZED SEVERE STORM IS POSSIBLE WITH QUARTER SIZED HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH THURSDAY MORNING
FOR A WINTRY MIX OF PRECIPITATION INCLUDING ICING AND SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY...BUT OVERALL IS NOT LIKELY.

IAZ027-028-038-039-050-062-075-084>086-092>097-102145-
BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA-POWESHIEK-MAHASKA-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
445 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND EAST CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS TONIGHT. THE PRIMARY
THREAT IS HALF DOLLAR SIZED HAIL.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH WEDNESDAY MORNING.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. SEVERE WEATHER IS
NOT ANTICIPATED...ALTHOUGH A FEW STORMS MAY PRODUCE LOCALLY HEAVY
RAINS. THE PROLONGED PRECIPITATION MAY PRODUCE A FEW INCHES OF
RAIN IN A FEW LOCATIONS BY LATE WEDNESDAY. ALTHOUGH FLOODING IS
NOT ANTICIPATED...CONSIDERABLE PONDING WATER ON ROADS AND IN
DITCHES IS POSSIBLE ALONG WITH LOCALIZED FLASH FLOODING.

BY WEDNESDAY MORNING AND AGAIN WEDNESDAY NIGHT INTO THURSDAY
MORNING...ACCUMULATIONS OF SNOW OR FREEZING RAIN MAY OCCUR
LEADING TO HAZARDOUS TRAVEL CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Apr 9, 10:10 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1110 AM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     HEAVY RAIN       4 WSW STRATFORD         42.25N 93.99W
04/09/2013  M3.73 INCH       WEBSTER            IA   TRAINED SPOTTER

            STORM TOTAL FOR THE LAST 24 HOURS.

&&

SKOW
Local storm report, Apr 9, 11:43 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HEAVY RAIN       JEFFERSON               42.02N 94.38W
04/09/2013  M1.53 INCH       GREENE             IA   CO-OP OBSERVER

0650 AM     HEAVY RAIN       BEACONSFIELD            40.81N 94.05W
04/09/2013  M2.68 INCH       RINGGOLD           IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       BONDURANT               42.87N 94.29W
04/09/2013  M1.88 INCH       HUMBOLDT           IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       JEWELL                  42.31N 93.64W
04/09/2013  M1.02 INCH       HAMILTON           IA   CO-OP OBSERVER

0715 AM     HEAVY RAIN       INDIANOLA               41.36N 93.57W
04/09/2013  M1.33 INCH       WARREN             IA   CO-OP OBSERVER

0735 AM     HEAVY RAIN       GRUNDY CENTER           42.36N 92.77W
04/09/2013  M1.54 INCH       GRUNDY             IA   CO-OP OBSERVER

0750 AM     HEAVY RAIN       CONRAD                  42.22N 92.87W
04/09/2013  M1.97 INCH       GRUNDY             IA   CO-OP OBSERVER

0810 AM     HEAVY RAIN       GUTHRIE CENTER          41.68N 94.50W
04/09/2013  M1.35 INCH       GUTHRIE            IA   CO-OP OBSERVER

0830 AM     HEAVY RAIN       BROOKLYN                41.73N 92.44W
04/09/2013  M1.26 INCH       POWESHIEK          IA   CO-OP OBSERVER

0850 AM     HEAVY RAIN       2 ESE WEBSTER CITY AIRP 42.42N 93.84W
04/09/2013  E2.00 INCH       HAMILTON           IA   TRAINED SPOTTER

1100 AM     HEAVY RAIN       DENISON                 42.02N 95.35W
04/09/2013  M1.18 INCH       CRAWFORD           IA   CO-OP OBSERVER

            STORM TOTAL FOR EVENT.

1155 AM     HEAVY RAIN       EMMETSBURG              43.11N 94.68W
04/09/2013  M1.10 INCH       PALO ALTO          IA   CO-OP OBSERVER

&&

SKOW
Local storm report, Apr 9, 11:59 AM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     HAIL             3 E STRATFORD           42.27N 93.87W
04/09/2013  E1.00 INCH       HAMILTON           IA   PUBLIC

            HAIL THE SIZE OF A QUARTER TO HALF DOLLAR.

&&

SKOW
Local storm report, Apr 9, 2:07 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
307 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             2 SSW BEACONSFIELD      40.78N 94.07W
04/08/2013  E1.00 INCH       RINGGOLD           IA   PUBLIC

            DELAYED REPORT...HAIL STILL IN DITCHES THIS MORNING.
            SIDING HOUSES DAMAGED AND PLASTIC ON SHED DAMAGED.
            SCREENS ALSO TORN.

&&

BEERENDS
Special weather statement, Apr 9, 3:59 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
459 PM CDT TUE APR 9 2013

IAZ023-033-034-092245-
CALHOUN-POCAHONTAS-SAC-
459 PM CDT TUE APR 9 2013

...THUNDERSTORMS WERE PRODUCING HAIL ACROSS PARTS OF SAC AND CALHOUN
COUNTIES...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER SAC AND CALHOUN COUNTIES...MOVING
NORTHEAST AT 40 MPH.

THE STORMS SHOULD MOVE INTO POCAHONTAS...HUMBOLDT AND NORTHWEST
WEBSTER COUNTIES THROUGH 530 PM.

PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SAC CITY...           NEMAHA...             LYTTON...
  ROCKWELL CITY...      RINARD...             JOLLEY...
  FONDA...              VARINA...             SOMERS...
  POMEROY...            MANSON...             KNIERIM...
  PALMER...             POCAHONTAS...         LAURENS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JOHNSON

The radar

The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 heavy rain, 4 thunderstorm wind. Local standard time, as filed.

Hail, Calhoun

When
April 9, 4:10 PM CST to 4:13 PM CST
Where
Calhoun County, 0.51 mi W of Manson
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.530, -94.540

Hail covered the ground.

Hail, Webster

When
April 9, 4:19 PM CST
Where
Webster County, 5.03 mi WNW of Clare
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.610, -94.440

Ground was covered.

Hail, Humboldt

When
April 9, 4:42 PM CST
Where
Humboldt County, 2.54 mi E of Unique
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.720, -94.300

Hail covered the ground.

Hail, Humboldt

When
April 9, 4:46 PM CST
Where
Humboldt County, 1.67 mi WSW of Humboldt Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.720, -94.280

Hail, Humboldt

When
April 9, 4:47 PM CST
Where
Humboldt County, Dakota City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.720, -94.220

Hail, Cerro Gordo

When
April 9, 6:02 PM CST
Where
Cerro Gordo County, 6.07 mi NNW of (Mcw)mason City Muni
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
43.230, -93.380

Hail covered the ground.

Thunderstorm Wind, Pocahontas

When
April 9, 6:14 PM CST
Where
Pocahontas County, Laurens
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.850, -94.850

A shed was blown over.

Thunderstorm Wind, Pocahontas

When
April 9, 6:15 PM CST
Where
Pocahontas County, Laurens
Measured
57 kt (66 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
42.850, -94.850

An athletic equipment shed and baseball field dugout at the Laurens-Marathon school was destroyed. At least four trees had multiple branches down.

Heavy Rain, Webster

When
April 9, 6:42 PM CST
Where
Webster County, 3.06 mi W of Ft Dodge
Reported by
Trained Spotter
Coordinates
42.500, -94.240

Rainfall total 2.14 inches.

Thunderstorm Wind, Kossuth

When
April 9, 6:45 PM CST
Where
Kossuth County, Fenton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
43.220, -94.430

Power line taken down.

Thunderstorm Wind, Kossuth

When
April 9, 6:59 PM CST
Where
Kossuth County, 1.22 mi SE of Whittemore
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
43.060, -94.400

A barn and outbuilding destroyed.

Hail, Kossuth

When
April 9, 7:02 PM CST
Where
Kossuth County, 2.76 mi S of Bancroft
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.240, -94.220

Hail, Crawford

When
April 9, 8:20 PM CST
Where
Crawford County, 2.14 mi SSE of Charter Oak
Measured
2 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.040, -95.590

Heavy Rain, Polk

When
April 10, 7:00 AM CST
Where
Polk County, 0.52 mi E of Altoona
Reported by
Trained Spotter
Coordinates
41.650, -93.460

Rainfall for 48 hours 2.75 inches, 24 hour 0.92 inches.

Heavy Rain, Wayne

When
April 10, 7:10 AM CST
Where
Wayne County, 0.69 mi S of Corydon
Reported by
Social Media
Coordinates
40.760, -93.320

Overnight total 2.50 inches.

Heavy Rain, Hamilton

When
April 10, 9:00 AM CST
Where
Hamilton County, 1.68 mi ESE of Webster City Arpt
Reported by
Trained Spotter
Coordinates
42.420, -93.840

Storm total rainfall 3.40 inches, 24 hour total 1.4 inches. Some minor ponding in fields and streams approaching bankfull.

Heavy Rain, Greene

When
April 10, 11:00 AM CST
Where
Greene County, 1.38 mi S of Churdan
Reported by
Trained Spotter
Coordinates
42.150, -94.480

Approximately 5 inches of rain from the storm, 2 inches in the last 24 hours.

Heavy Rain, Wright

When
April 10, 12:00 PM CST
Where
Wright County, 0.69 mi N of Goldfield
Reported by
Social Media
Coordinates
42.740, -93.920

Rainfall total of 4 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433397, 433398, 433399, 433400, 433401, 433402, 433409, 433410, 433405, 433411, 433412, 433403, 433404, 433406, 433407, 433408, 433423, 433424.